Alert archive / Maine / Storm Watches in 2012

Storm Watch 3, NWS Caribou, ME

December 25, 2012

NWS Caribou, ME issued this storm watch at Dec 25, 2012, 4:58 AM EST. It took effect at Dec 27, 2012, 7:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 25, 2012, 4:58 AM EST (09:58 UTC)
In effect from
Dec 27, 2012, 7:00 AM EST
Expired
Dec 26, 2012, 2:30 AM EST
In force
Issued by
NWS Caribou, ME

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WHUS71 KCAR 250958
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
458 AM EST TUE DEC 25 2012

ANZ050>052-252100-
/O.NEW.KCAR.SR.A.0003.121227T1200Z-121228T0000Z/
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
458 AM EST TUE DEC 25 2012

...STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A STORM
WATCH...WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING.

* WINDS AND SEAS...EAST WINDS 25 TO 35 KT WITH GUSTS UP TO 50 KT.
  SEAS 10 TO 20 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF
48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC
TIMING AND/OR LOCATION IS STILL UNCERTAIN.  IT IS INTENDED TO
PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO
CONSIDER ALTERING THEIR PLANS.

&&

$$

VJN
3 follow-up statements
648 
WHUS71 KCAR 251953
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
253 PM EST TUE DEC 25 2012

ANZ050>052-260400-
/O.CON.KCAR.SR.A.0003.121227T1200Z-121228T0000Z/
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
253 PM EST TUE DEC 25 2012

...STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

* WINDS AND SEAS...EAST WINDS 25 TO 35 KT WITH GUSTS UP TO 50 KT.
  SEAS 15 TO 20 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF
48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC
TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO
PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

NORCROSS
127 
WHUS71 KCAR 260235
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
935 PM EST TUE DEC 25 2012

ANZ050>052-261045-
/O.CON.KCAR.SR.A.0003.121227T1200Z-121228T0000Z/
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
935 PM EST TUE DEC 25 2012

...STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

* WINDS AND SEAS...EAST WINDS 25 TO 35 KT WITH GUSTS UP TO 50 KT.
  SEAS 15 TO 20 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF
48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC
TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO
PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO
CONSIDER ALTERING THEIR PLANS.

&&

$$
476 
WHUS71 KCAR 260730
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
230 AM EST WED DEC 26 2012

ANZ050>052-261530-
/O.UPG.KCAR.SR.A.0003.121227T1200Z-121228T0000Z/
/O.NEW.KCAR.SR.W.0003.121227T1200Z-121228T0000Z/
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
230 AM EST WED DEC 26 2012

...STORM WARNING IN EFFECT FROM 7 AM TO 7 PM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A STORM
WARNING...WHICH IS IN EFFECT FROM 7 AM TO 7 PM EST THURSDAY. THE
STORM WATCH IS NO LONGER IN EFFECT.

* WINDS AND SEAS...EAST WINDS 35 TO 45 KT WITH GUSTS UP TO 55 KT.
  SEAS 14 TO 17 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

&&

$$

What forecasters said that day

The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this storm watch went out at Dec 25, 3:50 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 25, 3:50 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
350 AM EST TUE DEC 25 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD ACROSS THE REGION THROUGH WEDNESDAY.
LOW PRESSURE WILL TRACK ACROSS THE GULF OF MAINE LATER THURSDAY
THROUGH THURSDAY NIGHT.
&&

.NEAR TERM /THROUGH TONIGHT/...
A WEAK S/WV WILL TRACK W TO E SOUTH OF THE FA TDY. THIS FEATURE
WILL BRING LOTS OF HI CLDS N AND EVEN OVC MID DECK ACROSS THE S
HLF OF THE FA TDY...BUT SNFL WITH THIS SYSTEM SHOULD STAY S OF
LAND AREAS. DESPITE THE CLD CVR...WARMING 925-850 MB TEMPS SHOULD
ALLOW AFTN HI TEMPS A FEW DEG F WARMER TDY THAN YSTDY OVR NRN AND E
CNTRL AREAS...AND SIMILAR HI TEMPS TO YSTDY OVR DOWNEAST AREAS.

MOST OF THE HI/MID CLDNSS SHOULD EXIT ESE OF THE FA TNGT...WITH
PERHAPS SOME LOWER BKN SC DECK MOVG SSE INTO NRN ME OVRNGT AS THE
LLVL NNW PRES GRAD INTENSIFIES OVR THE REGION AHEAD OF SFC HI PRES
ADVCG EWRD FROM ONT PROV. THIS SFC PRES GRAD IN ADDITION TO SOME
CLD CVR WILL LIKELY NOT ALLOW WED NGT LOW TEMPS TO BE AS COLD AS
THIS PAST NGT...ALTHOUGH SOME OF THE MOST PROTECTED NW VLYS COULD
DECOUPLE LATE TNGT TO PRODUCE A SHALLOW SFC BASED INVSN ERLY TUE
MORN AND WEAK RADIATIONAL COOLING.
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
THE PERIOD STARTS WEDNESDAY WITH COLD HIGH PRESSURE OVER THE AREA.
HIGHS WILL BE IN THE UPPER TEENS TOWARDS THE SJV AND INCREASE
SOUTHWARD TO THE UPPER 20S ON THE COAST. CHILLY NNW WINDS WILL
DECREASE DURING THE DAY AND BECOME LIGHT NORTHEASTERLY WINDS BY
EVENING. WILL GO WITH SOME PARTLY SUNNY SKIES IN NORTHERN
ZONES...BUT THIS MOISTURE SHOULD DISSIPATE AS THE DAY PROGRESSES.
FOR WEDNESDAY NIGHT...TEMPERATURES WILL FALL SHARPLY IN THE
EVENING TOWARDS THE LOW SINGLE DIGITS IN THE CROWN OF MAINE AND
LOW TO MID TEENS FOR INTERIOR DOWN EAST. THE COAST WILL SEE
READINGS IN THE LOW TO MID 20S. CLOUDS WILL INCREASE LATER IN THE
NIGHT.

THESE CLOUDS WILL BE ASSOCIATED WITH A VERTICALLY STACKED AND
SLOW-MOVING CUT-OFF LOW THAT WILL MOVE FROM THE MISSISSIPPI VALLEY
ON WEDNESDAY AND INTENSIFY AS IT HITS THE DELMARVA/SOUTH JERSEY
COAST WEDNESDAY NIGHT. THE LOW IS EXPECTED TO TRACK TOWARDS THE
GULF OF MAINE AND NOVA SCOTIA. THIS TRACK WILL MEAN SNOW FOR MOST
OF THE FORECAST AREA EXCEPT ALONG THE COAST WHERE WARM BOUNDARY
LAYER AIR IS EXPECTED TO CAUSE A CHANGEOVER TO RAIN. THE RAIN/SNOW
LINE SHOULD BE FAIRLY SHARP BETWEEN ELLSWORTH AND BANGOR BY
THURSDAY AFTERNOON. THE TROWAL STRUCTURE WITH DEEP ATLANTIC
MOISTURE AND HEAVIER SNOW RATES IS EXPECTED TO REACH BANGOR BY
EARLY THURSDAY AFTERNOON AND PROGRESS SLOWLY NORTHWARD TOWARDS
AROOSTOOK COUNTY BY EVENING. THE HEAVIER SNOW SHOULD BE OUT OF THE
SJV BY EARLY FRIDAY MORNING. SOME INSTABILITY ALOFT IS EXPECTED TO
ENHANCE SNOW RATES AND RATIOS WITHIN THE TROWAL ZONE. MOST
GUIDANCE IS SUGGESTING A FOOT OR MORE OF SNOW NORTH OF A LINE FROM
AROUND DEXTER EASTWARD TOWARDS THE WASHINGTON/AROOSTOOK COUNTY
LINE. THE BIG QUESTION APPEARS TO BE HOW FAR THE WARM AIR WILL
PROGRESS INLAND...BOTH AT THE SURFACE AND AS A WARM LAYER ALOFT
THAT PRODUCES SLEET. AM FAVORING A ECMWF/GFS BLEND VERSUS THE
WARMER AND SLOWER SOLUTIONS FROM THE NAM/SREF. WILL HOLD OFF ON A
WATCH DUE TO THE UNCERTAINTY ON THE SOUTHERN ZONES SUCH 15...16
AND 17.  WINDS BE ANOTHER PROBLEM WITH THIS STORM AS EAST WINDS
WILL GUST TO AROUND 25 TO 30 MPH DURING THURSDAY AND CAUSE BLOWING
AND DRIFTING SNOW. IN THE WARMER AIR NEAR THE COAST...GUSTS TO 50
MPH ARE POSSIBLE ALONG WITH THE POTENTIAL FOR POWER OUTAGES.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SNOW WILL SLOWLY TAPER OFF FRIDAY MORNING WITH A COLD NNW FLOW
WITH WIDESPREAD CLOUDINESS, ADDITIONAL ACCUMULATIONS SHOULD BE
JUST AN INCH OR TWO...MOSTLY IN THE NORTHEAST CORNER OF THE STATE.
HOWEVER...WINDS WILL CAUSE CONTINUED DRIFTING...ESPECIALLY IN THE
MORE OPEN TERRAIN OF AROOSTOOK COUNTY. HIGHS WILL REACH THE UPPER
20S TO LOW 30S. THE CLOUDS AND WIND PERSIST FRIDAY NIGHT WITH LOWS
GENERALLY IN THE TEENS. HIGHS SATURDAY WILL BE IN THE 20S. CLOUDS
SHOULD DISSOLVE LATER SATURDAY AND ALLOW TEMPERATURES TO DROP
SHARPLY WITH SUBZERO READING NORTH AND SINGLE DIGITS DOWN EAST.
THE NEXT STORM IS EXPECTED TO JUST BRUSH THE COAST WITH SNOW ON
SUNDAY AND A REINFORCING SHOT OF COLD AIR AND NW WINDS FOR MONDAY.
&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: MAINLY VFR...HOWEVER...CANNOT RULE OUT BRIEF PDS OF MVFR
BKN SC CLGS TDY INTO TNGT AT NRN MOST SITES...SPCLY KFVE...DUE TO
FAIRLY CLOSE PROXIMITY OF LOWER SC CLD DECK NEAR THE GASPE
PENINSULA.

SHORT TERM: VFR WEDNESDAY. VLIFR IN SNOW DEVELOPING THURSDAY INTO
THURSDAY NIGHT. IFR CONTINUES FRIDAY MORNING...BECOMING MVFR CIGS BY
AFTERNOON AND PERSISTING INTO SATURDAY.
&&

.MARINE...
NEAR TERM: NO HDLNS THIS PD...WITH NW WIND GUSTS INCREASING TO JUST
BLO SCA OVR THE OUTER WATERS TNGT DUE TO THE SFC PRES GRAD TIGHTENING
UP BETWEEN THE WEAK DEPARTING SFC LOW TRACKING W TO E WELL S OF
THE WATERS AND BUILDING HI PRES FROM WRN QB PROV. A SHORT OFFSHORE
WATER FETCH FROM LAND SHOULD KEEP WV HTS LOW DURING BOTH TDY AND
TNGT...SO LATEST 00Z WW3 WV GUIDANCE LOOKED REASONABLE FOR THIS
UPDATE. CANNOT RULE OUT A BRIEF PD OF LGT SN OR RN/SN MIXED MSLY
ALG THE SRN FLANKS OF THE OUTER MZS THIS AFTN AS WEAK LOW PRES
TRACKS W TO E WELL S OF THE WATERS...BUT FOR THE MOST PART VSBYS WILL
BE UNLTMD.

SHORT TERM: GALE FORCE WINDS WILL DEVELOP THURSDAY MORNING AND MAY
ADVANCE TO STORM FORCE FOR THE AFTERNOON...AND DECREASE THURSDAY
NIGHT TO GALE FORCE AGAIN. EXPECT A TRANSITION TO A SMALL CRAFT
FRIDAY MORNING THAT WILL LAST INTO SATURDAY AFTERNOON.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

NEAR TERM...VJN
SHORT TERM...MCW
LONG TERM...MCW
AVIATION...VJN
MARINE...VJN/MCW
Hazardous weather outlook, Dec 25, 3:07 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
307 AM EST TUE DEC 25 2012

MEZ001>006-010-011-015>017-029>032-260815-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
307 AM EST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOW PRESSURE WILL APPROACH LATER THURSDAY...THEN TRACK ACROSS THE
GULF OF MAINE THURSDAY NIGHT. SNOW WILL BEGIN TO EXPAND ACROSS THE
REGION THURSDAY MORNING. SNOW WILL EXPAND ACROSS THE REMAINDER OF THE
REGION DURING THURSDAY AFTERNOON...THEN PERSIST INTO FRIDAY MORNING.
CURRENT INDICATIONS ARE THAT PRECIPITATION WILL REMAIN SNOW ACROSS
MOST OF THE FORECAST AREA. HOWEVER...THE SNOW COULD MIX WITH
SLEET ACROSS INTERIOR DOWN EAST AREAS. ALONG THE DOWN EAST
COAST...THE PRECIPITATION WILL TRANSITION TO ALL RAIN. SIGNIFICANT
SNOW ACCUMULATIONS ARE POSSIBLE WITH THIS EVENT THROUGH
FRIDAY WITH ACCUMULATIONS OF OVER ONE FOOT POSSIBLE FOR LOCATIONS
NORTH OF A LINE FROM DEXTER TOWARDS NORTHERN WASHINGTON COUNTY. PLEASE
MONITOR THE LATEST FORECASTS FOR UPDATES REGARDING THIS WINTER
STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ050>052-260815-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
307 AM EST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALE FORCE WINDS ARE EXPECTED TO DEVELOP WEDNESDAY NIGHT. STORM FORCE
WINDS ARE THEN EXPECTED THURSDAY BEFORE DIMINISHING BACK TO GALE
FORCE DURING THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 5:25 AM ESTWinter Storm WatchCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington21 hr

Nearby

Storm Watches in Maine, 2012Every storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.